A week after suffering what appears to have been an accidental overdose, Corporal Kevin Phillips is counting himself lucky and he's determined to keep saving lives while better protecting his own.
"I pictured myself lying on the ground and EMS trying to revive me, which was kind of an unsettling thought," said Phillips as he relived his own recent medical emergency.
He's been wearing the badge for almost eight years, but nothing prepared Phillips for the overdose he would suffer on an overdose call on Laurel Valley Garth in Abingdon last week.
"(I) as utilizing gloves and the same thing I've done on hundreds of other overdoses,” recalled the corporal, “The heroin that was on the railing going down the stairs. I put that in the Ziploc bag. Closed the bag."
Paramedics administered narcan to the victim in the home, and as he came out of a stupor, Phillips asked him if there were other drugs or needles he could collect.
That's when the victim pointed him to a bedside table.
"The top drawer was slightly open and it looked like there were baggies and things that are indicative of CDS paraphernalia,” said Phillips, “So I opened the drawer and it just looked like a regular junk drawer. I didn't move anything around and then I shut it and about two seconds after I shut it, my face started burning. I broke out in a sweat, and the sheriff had just sent out an email to the whole agency about carfentanil.
Ultimately, a pair of EMS providers at the same scene, including one who administered narcan to Phillips, both exhibited signs of narcotic exposure as well raising new questions surrounding their safety on such calls.
"There's drugs out there that won't work with the narcan,” said Rich Gardiner, a spokesman for the Harford County Volunteer Fire and EMS Association, “So what else is out there that we need to be prepared for that's coming through the pipeline?"
In light of what happened to Corporal Phillips and the other emergency responders, the Harford County Sheriff's Office is making new protective gear available to cover them from head to toe.
"Yes. Absolutely it was a wakeup call that it could happen to us," said Major John Simpson.
But it doesn’t mean responders like Phillips won’t be there when the next person overdoses no matter what the risk might be.
"I can't let something scary prevent me from completely doing my job,” said Phillips, “Yes. Maybe there'll be times where it's not worth pushing it or going in here or waiting... slowing the tempo down and getting face masks on or whatever it is, but law enforcement will change."
Phillips says long after he recovered from the symptoms of an overdose, he was still nervous about returning home---concerned he could expose his two-year-old son or his pregnant wife to the same drug, which took its toll on him.